Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 12, 2018, 1:09 PM PDT for San Bernardino County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 1:09 PM PDT (20:09 UTC)
- Expired
- Jul 12, 2018, 1:56 PM PDT
- In force
- 47 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828
WUUS56 KSGX 122009
SVRSGX
CAC071-122115-
/O.NEW.KSGX.SV.W.0003.180712T2009Z-180712T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
109 PM PDT THU JUL 12 2018
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
San Bernardino County in southern California...
* Until 215 PM PDT
* At 109 PM PDT, a severe thunderstorm was located over northeastern
Lucerne Valley, moving north at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lucerne Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3474 11642 3473 11642 3468 11651 3461 11651
3460 11647 3456 11647 3456 11646 3453 11645
3453 11642 3448 11642 3447 11640 3443 11685
3478 11700
TIME...MOT...LOC 2009Z 176DEG 13KT 3453 11676
HAIL...0.75IN
WIND...60MPH
$$
Moreland2 follow-up statements
726
WWUS56 KSGX 122038
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
138 PM PDT THU JUL 12 2018
CAC071-122115-
/O.CON.KSGX.SV.W.0003.000000T0000Z-180712T2115Z/
San Bernardino CA-
138 PM PDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR SAN BERNARDINO COUNTY...
At 138 PM PDT, a severe thunderstorm was located 15 miles south of
Newberry Springs, or 18 miles northeast of Lucerne Valley, moving
north at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of San
Bernardino County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3474 11642 3473 11642 3468 11651 3461 11651
3460 11647 3456 11647 3456 11646 3453 11645
3453 11643 3452 11642 3454 11678 3477 11688
TIME...MOT...LOC 2038Z 193DEG 12KT 3461 11669
HAIL...<.75IN
WIND...60MPH
$$
Moreland547
WWUS56 KSGX 122056
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
156 PM PDT THU JUL 12 2018
CAC071-122105-
/O.CAN.KSGX.SV.W.0003.000000T0000Z-180712T2115Z/
San Bernardino CA-
156 PM PDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3474 11642 3473 11642 3468 11651 3461 11651
3460 11647 3456 11647 3456 11646 3453 11645
3453 11643 3452 11642 3454 11678 3477 11688
TIME...MOT...LOC 2052Z 176DEG 13KT 3467 11670
$$
MorelandWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:12 AM PDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 12, 9:12 AM PDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
912 AM PDT Thu Jul 12 2018
.SYNOPSIS...
Monsoonal moisture will continue to bring thunderstorms to the
region today, with fewer of them expected during afternoons in the
mountains Friday through the weekend. Coastal low clouds are
expected each night and morning. A similar weather pattern
continues next week, but with a possibly greater chance of
thunderstorms.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
The sky has presented a nice cloud boutique this morning,
featuring high, middle and low clouds. Most of the higher clouds
are debris from thunderstorms that occurred overnight in the
desert and in Arizona. Coastal low clouds returned, at least in
San Diego County as if to remind us of their presence despite most
of our attention lately on thunderstorms. And some cumulus clouds
are already beginning to tower in the mountains. The pump is
primed with instability and moisture just like yesterday according
to the morning sounding. But different from yesterday is the
trend of decreasing moisture and instability we expect during the
day. We should get a good start on mountain thunderstorms, but
they will become more challenged to develop and grow as the day
progresses. A massive low cloud deck has redeveloped along the
entire California coast, so coastal low clouds will make their
usual appearance near the coast nights and mornings. July is still
part of stratus season after all. The moisture continues to
decrease Friday into Saturday so we expect only isolated
thunderstorms at most, generally in the mountains during the
afternoons. Daytime temperatures will be higher the next couple
days with less moisture and more sunshine. On Sunday and Monday
some guidance suggests more moisture coming from the southeast,
which would bring a better chance of thunderstorms in general
early next week. The weather pattern next week is rather
uncertain, but still under the influence of monsoon flow with high
pressure aloft to our north. No particular day looks too serious
for severe weather at this time, but many details remain to be
worked out.
&&
.AVIATION...
121455Z...Coast/Valleys...Solid low clouds around SAN but broken as
you up the coast at 010-150 into Orange County. Clouds will
dissipate this morning 15-17z with heating. There is a remnant upper
low circulation over the Bight this morning and also has formed a low
level circulation off of SAN but this is not affecting surface winds
which are very light or calm, and drainage offshore earlier.
SCT clouds returning this evening 02 to 05z at similar height.
Mountains/Deserts...Isolated thunderstorms will redevelop again
after 20Z, mainly confined to the mountains and desert slopes.
Convection ending by 04Z. Given the southerly steering flow aloft
this could clip TRM or PSP.
&&
.MARINE...
No hazardous marine weather through Sunday.
&&
.BEACHES...
A Coastal Flood Advisory is in effect through Saturday evening for
minor tidal overflow associated with 7 foot high tides each evening
through Saturday. Most susceptible areas include Seal Beach, Sunset
Beach, Newport Beach, La Jolla Shores and Imperial Beach.
High Tide...4.1 FT at 10:02 AM PDT.
Low Tide....1.7 FT at 02:52 PM PDT.
High Tide...7.0 FT at 09:09 PM PDT.
&&
.SKYWARN...
Skywarn activation is underway for San Bernardino County.
Riverside County and San Diego County may be activated. Please
stay tuned to the weather and any communication from the NWS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 11 PM PDT Saturday for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...TardyIn the hours before
Local storm report, Jul 12, 12:45 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM DEBRIS FLOW 5 NNE BIG BEAR CITY 34.33N 116.83W
07/12/2018 SAN BERNARDINO CA LAW ENFORCEMENT
MUDSLIDE 6 FEET DEEP EXTENDING 20 FEET
ACROSS HIGHWAY 18 REPORTED BY CHP. 12
VEHICLES STRANDED.
&&
BRThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:06 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 11, 6:33 PM PDT | Flash Flood Warning | SGX | Riverside | 117 min |
| Jul 11, 6:40 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 65 min |
| Jul 12, 11:51 AM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Jul 12, 12:29 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 12, 12:54 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 12, 1:36 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Jul 12, 1:53 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 67 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.